Introduction: Zigadenus (commonly known as "death camas" or "mountain camas") is a common plant in the lily family found throughout the United States. Its onion-like roots can be mistaken for an edible plant. Ingestion may cause hemodynamic instability which has successfully been treated with atropine. It has been suggested that vasopressors may be an effective therapy for this ingestion. We report the successful use of dopamine as therapy in Zigadenus ingestion.
Case report: A 45 year-old, previously healthy male presented to the ED with complaints of severe nausea and vomiting after ingesting two "wild onion" bulbs. He was noted to have marked hypotension and bradycardia in the ED, which initially responded to treatment with IV fluids and atropine. The plant was identified as a species of Zigadenus. After a second drop in heart rate and blood pressure in the ICU, hypotension and bradycardia were treated successfully with a dopamine infusion.
Discussion: Zigadenus ingestion presents with vomiting, hypotension and bradycardia. The hemodynamic instability responded well to atropine for 1-2 hours. Dopamine infusion was used to stabilize both heart rate and blood pressure. With supportive care, poisoned individuals become relatively asymptomatic within 24 hours of their ingestion. Patients may be discharged once asymptomatic, typically the day after ingestion, and do not have any known long term sequelae.
Conclusion: Zigadenus poisoning causes vomiting, hypotension and bradycardia. The hemodynamic instability may be treated with atropine administration and dopamine infusion.